Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 2:40 PM CST for Benton County, Johnson County, Linn County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 2:40 PM CST (20:40 UTC)
- Expired
- Apr 5, 1997, 3:25 PM CST
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:55 PM CST | Thunderstorm Wind 50 | Countywide, IA | |
| Apr 5, 3:00 PM CST | Thunderstorm Wind 50 | Iowa City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 052041 RRA SVRMLI IAC011-103-113-052125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CST SAT APR 5 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - EAST CENTRAL IOWA JOHNSON COUNTY - EAST CENTRAL IOWA LINN COUNTY - EAST CENTRAL IOWA * UNTIL 325 PM CST * SOME LOCATIONS AFFECTED IOWA CITY VINTON CEDAR RAPIDS * AT 239 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BELLE PLAINE...TO THE AMANA COLONIES...TO 10 MILES SOUTH OF IOWA CITY MOVING NORTH AT 45 MILES AN HOUR. * THE STORMS WILL BE NEAR IOWA CITY AND VINTON BY 255 PM...AND NEAR CEDAR RAPIDS BY 305 PM. THESE ARE DANGEROUS STORMS...WITH >HIGH WINDS. IF YOU ARE IN THEIR PATH...TAKE SHELTER IMMEDIATELY. MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 5, 2:15 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CST SAT APR 5 1997 WILL KEEP SHORT AS SVR STRMS NOW LIFTING N THRU SOUTHERN PORTION OF CWA. STORMS ARE REFLECTION OF STRONG QG FORCING THRU 21Z... LIFTING TO N EDGE CWA BY 00Z. UPPER SUPPORT FRONT FRONT LEFT QUAD OF JET...GOOD SPEED SHEER AT MID AND LOW LEVELS...AND DEW POINTS 60 OR BETTER AT SURFACE. SKIES WILL CLEAR TEMPORARILY SOUTHERN 2/3'S CWA TONIGHT...WITH BRAKES FURTHER N ALSO...BEFORE WRAP-AROUND BRINGS OVERCAST SKIES BACK SUNDAY A.M. WINDS WILL STRENGHTEN OUT OF WEST LATER TONIGHT...AND WILL BE JUST BELOW HIGH WIND THRESHOLD SUNDAY MIDDAY AND AFTN. CAA WILL HOLD OFF TIL SUNDAY. TRENDING TEMPS IN CURRENT ZONES FOR SUNDAY STILL GOOD IDEA. MOS MIN'S TONIGHT MAY BE BASED ON FALLING TEMPS LATER IN MORNING ON SUNDAY SO MIGHT WANT TO SHADE A CATEGORY ABOVE MOS FOR TONIGHT. CID 45/20 DBQ 42/50 MLI 46/30 BRL 47/20 ARKELL
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Lee | 31 min |
| Apr 5, 2:03 PM CST | Severe Thunderstorm Warning | DVN | Des Moines | 47 min |
| Apr 5, 2:23 PM CST | Severe Thunderstorm Warning | DVN | Louisa | 42 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 44 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 44 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | DVN | Delaware, Jones | 43 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | DVN | Buchanan | 43 min |
| Apr 5, 3:28 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Apr 5, 3:48 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.